Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
145 Doctors are Online

Excessive sweating, cramps in hands. Taken clobetasol and gabapentin. History of hypothyroidism, hypertension. Adrenal problems?

User rating for this question
Very Good
Answered by

Practicing since : 2002
Answered : 2397 Questions
have been using clobetasol 0.05% for almost 30 years off and on. i use the liquid on my scalp only when i need it. for the last 6 years i have been sweating and now have hypothyroidism and high blood pressure. i sweat constantly night and day i have gained 25lbs. in the last 2 years. every dr. i have been to says that it is menopause, i don't think so. my endcronologist says that menopause should not be lasting this long. i have also had kidney stones recently or the first time in about 15 years. do you think that i could have an adrenal problem? i am 53. also i have been having cramp in my hands that make them draw for short periods of time. in 2005 i had a severe case of the shingles. i took gabapentin for them and have been on it since for hot flashes but as of recently it does not help. i can't take hormones because i smoke.
Posted Sat, 14 Apr 2012 in General Health
Answered by Dr. Robert Galamaga 3 hours later
Hello and thank you for submitting your question.

Your question is a very good one and I will work on providing you with some good information and recommendations regarding what is going on.

I really am hesitant to think that you might have a problem with your adrenal gland. The topical medication what you have been using for the past 30 years is certainly a steroid but it would not be in a concentration which is high enough to have a significant effect on the adrenal gland.

If we think of other categories of medical issues which could cause excessive sweating there are a couple of categories which come to mind.

The first category is certainly hormonally related. I would recommend that you possibly have hormone levels checked by your physician. I realize that you do smoke but it may be time to think about discontinuing smoking and possibly considering a trial of hormonal medications. There are several medications on the market today which have been used successfully in helping people to stop smoking. I encourage you to have a very open discussion with your primary care provider regarding this.

The other category which might have something to do with your symptoms would be your white blood cells. Sometimes if there is an abnormality in the immune system it's good cause you to have some problems with sweating especially at night. I am sure that you have had many laboratory tests performed but I would like to make sure that you ask your doctor to review a complete blood count for any possible abnormalities. Also encourage your doctor to check for any swollen lymph nodes. Sometimes swollen lymph nodes can reflect a problem with the blood cell system.

Another thing which you should consider would be any type of stimulant which you might to be ingesting such as caffeine. If you drink a significant amount of coffee or tea this could sometimes have an effect on your body and possibly create an atmosphere where you might sweat more than average.

So now we have a few things to consider and I encourage you to visit with your primary care doctor to possibly discuss some of these. I also encourage you to strongly consider the possibility of discontinuing smoking. I hope you found my response to your question helpful and informative. Also I am available if you have any additional follow-up concerns.


Dr. Robert
Above answer was peer-reviewed by
Follow-up: Excessive sweating, cramps in hands. Taken clobetasol and gabapentin. History of hypothyroidism, hypertension. Adrenal problems? 11 hours later
i forgot to mention that i bruise very easily and that i have severe joint pain too. no one can tell me why i bruise so easily. all that it takes is a slight bump and i have a bruise. my skin is also thinning and it breaks very easily if i happen to hit the corner of furniture or anything like that. i sweat everytime i eat also. i do not drink very much caffeine. i can't put a breath mint or piece of gum in my mouth without breaking into a sweat within a few seconds of it being in my mouth. everytime i eat i also sweat and i crave sweets and carbs. i have given up sweets. my blood sugar levels are normal. my father also bruised very easily later in life. i don't know if this has anything to do with why i bruise so easily or not. i have had joint pain all my life. lately i also have had muscle weakness. looking forward to any help you can provide. thank you.
Answered by Dr. Robert Galamaga 17 hours later
Hello and thank you very much for the follow up question.

Regarding the bruising you have reported it is very possible that you could have a very mild clotting abnormality. This would likely be extremely mild and not something that would affect the longevity of your life.

If you would like to have this worked up completely you could possibly visit with a hematologist who can do special blood tests. These blood tests include calculating the quantitative level of all of your clotting factors and then also evaluating what we refer to as the bleeding time. This is something which requires the expertise of a hematologist and a specialized hematology laboratory.

Regarding the other concerns you have I am not sure if they are all related. Some of them may have to do with some degree of anxiety and some of them may have to do with some degree of hormonal imbalance. I am not sure that gabapentin has been shown to work very well for hot flashes. I would like to suggest to you that you consider discussing an alternative medication with your doctor.

One medication which sometimes works well for some patients is called Venlafaxine. This medication is also an antidepressant but it sometimes works very well in controlling spontaneous sweating and hot flashes. If you would like you could look online at reliable websites such as WebMD for some information about this and you could bring it up in discussion with your joint pains and aches I think this may be possibly related to some degree of arthritis. You could ask your doctor to do some rheumatological tests to rule out some underlying disorder such as some autoimmune disorder but this is somewhat unlikely I believe.

I thank you again for submitting your question and follow up. I hope my responses have served to be helpful and informative. If you have any additional concerns I am here for you.


Dr. Robert
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor